Dear Savvy Senior,
I take Advil pretty regularly for arthritis pain and headaches, but how can I tell if I’m taking more than is safe?
Achy Alan
Dear Alan,
Ibuprofen – better known by one of its brand names, Advil – is one of the most popular med-ications on the market today for treating all different types of pain, headaches, fevers and cramps.
Given the drug’s broad pain-reducing effects, safety record and availability over the counter (OTC), it’s no surprise that some people pop the little brownish-red tablets whenever they feel the slightest twinge of discomfort.
But ibuprofen, which is also sold under brand names like Motrin and Nuprin, can pose cer-tain health risks, especially for those with kidney or stomach issues. Here’s what you should know.
What’s Safe?
For most adults and children ages 12 years and older, the recommended OTC dose of ibu-profen is one (or two, if needed) 200-milligram tablets, caplets or gel caplets every four to six hours while symptoms persist. You shouldn’t take more than 1,200 mg (or six pills) in a 24-hour period.
If you haven’t consulted a doctor about how much is safe, or if you aren’t certain about your risk factors, it’s best not to exceed the recommended limit of 1,200 milligrams a day.
If you have chronic pain, or were recently injured or had surgery, your doctor may prescribe ibuprofen for you at a higher dose. Prescription tablets are usually stronger compared to the OTC dose, such as 600 mg and 800 mg. The maximum daily dose for prescription-strength ibuprofen is 3,200 mg in a 24-hour period. But it’s important only to take what your provider has prescribed for you.
Also be aware that ibuprofen is sometimes added to certain cold and flu medications, so always read the ingredient list on medications before using them.
Be Cautious!
Ibuprofen belongs to a class of drugs known as nonsteroidal anti-inflammatory drugs, or NSAIDs, which reduce pain and inflammation by blocking the activity of certain enzymes.
But these enzymes also help maintain kidney and liver function and regulate the balance of fluids and electrolytes in your body. So, taking ibuprofen can be dangerous for patients with kidney disease or failure; those with liver damage or cirrhosis; and people with conditions that put strain on their kidneys, like high blood pressure or heart failure. Those at high risk for these conditions – as well as for stomach ulcers, heart attacks, strokes or bleeding prob-lems – should talk with their doctors before taking ibuprofen.
People who take medications such as diuretics, anticoagulants, ACE inhibitors or ARBs (angiotensin receptor blockers) to manage cardiovascular issues should also be careful, because ibuprofen stresses the kidneys and the heart.
To reduce these health risks, don’t take the maximum recommended dose for more than a week or two at a time. If you are needing it for more than two weeks, or if you’re turning to ibuprofen every day to keep your aches and pains in check, you need to see your doctor.
When taken for long periods, ibuprofen can also increase the risk of stomach ulcers. The drug inhibits enzymes that, among other things, aid in the production of mucus that lines and protects the stomach lining, so without these enzymes, the stomach becomes vulner-able to irritation and damage.
Some alternatives to ibuprofen you should talk to your doctor about include acetamino-phen (Tylenol), topical NSAIDs (diclofenac gel) that is not absorbed into the blood to the same extent as oral NSAIDs, nonacetylated salicylates, curcumin (an active ingredient in turmeric) and acupuncture.
Send your questions or comments to questions@savvysenior.org, or to Savvy Senior, P.O. Box 5443, Norman, OK 73070.